Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 28, 2021, 6:59 AM CDT for Marshall County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2021, 6:59 AM CDT (11:59 UTC)
- Expired
- Aug 28, 2021, 8:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 50
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:28 AM CDT | TSTM WND GST 59 | 2 Ene Karlstad, MN | PEAK WIND MEASURED AT THE KITTSON RAWS STATION IN THE TWIN LAKES WILD LIFE MANAGEMENT AREA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 12.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WWUS83 KFGF 281159
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
659 AM CDT Sat Aug 28 2021
MNZ004-005-007-008-281300-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
659 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of north central
Marshall, southeastern Kittson and southwestern Roseau Counties
through 800 AM CDT...
At 659 AM CDT, Doppler radar was tracking a strong thunderstorm near
Englund, or 34 miles east of Grafton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Englund and Florian around 700 AM CDT.
Karlstad around 715 AM CDT.
Other locations in the path of this storm include Strandquist,
Strathcona and Greenbush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4841 9679 4860 9680 4876 9611 4839 9600
TIME...MOT...LOC 1159Z 260DEG 24KT 4853 9667
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
JRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:59 AM CDT, 0 minutes earlier.
Area forecast discussion, Aug 28, 6:59 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
659 AM CDT Sat Aug 28 2021
.UPDATE...
Issued at 654 AM CDT Sat Aug 28 2021
Thunderstorms have developed within the Valley, with additional
thunderstorms near the SD border edging closer to the southern FA,
likely as a result of forcing aloft moving closer to the area.
Coordination with SPC is currently underway with possible watch
issuance for the southern FA. Main hazards would be large hail and
gusty winds with storms near SD border tapping into better
stability amidst strong shear.
Issued SPS for fog across FA. Expecting improvement around 9 AM
CDT.
&&
.SHORT TERM...(Today through Sunday)
Issued at 325 AM CDT Sat Aug 28 2021
Short term hazardous weather includes dense fog, chance for strong
to severe storms, and potentially small areas of heavy rainfall
from continued thunderstorm activity.
Starting with the fog, a vast area of low stratus envelopes the
region currently. This stratus is scraping the ground (effectively
turning into fog) in many locations promoting vsby reductions,
especially outside of the Red River Valley in relatively higher
terrain. This fog remains dense within the Devils Lake basin, and
has indeed spread into the western slopes of the central and
northern Valley. Another area of interest for potentially dense
fog remains to be the higher elevations of west-central MN. Best
chance for this is expected to be between 5-7 AM CDT. Holding off
on any products until trends indicate dense fog is developing in
this area. Fog should dissipate between 7-10 AM.
Regarding thunderstorm potential today, multiple rounds of showers
and thunderstorms are still expected across much of the region.
While there is currently a lack of activity in the FA, severe
storms with a history of tennis ball sized hail are very close to
the region within northeast SD. This is a testament to the wind
shear in place mingling with instability ahead of a leading
shortwave trough exiting out of the High Plains. This leading
shortwave will continue northeast, likely bringing its forcing
into the southern Valley into west-central and northwest MN this
morning. While strong shear extends into the FA, there is a
notable decrease in instability north out of SD. Still, objective
analysis depicts weak to moderate instability extending into the
far southern Valley and west-central MN. A recent satellite
sounding analysis (NUCAPS) confirms this instability into the
southern FA. With forcing aloft encroaching upon the area this
morning, it remains possible newly sustained robust convection in
the southern Valley into west-central MN may easily become
severe, with large hail and gusty winds as main threats.
Getting further into the day, addition waves emitting out of the
broader upper trough moving into the Dakotas will promote
additional episodes of showers and thunderstorms across the
region ahead and near a cold/occluded front traversing east across
the FA. While timing of this front is still in question, general
expectation is for the front to be moving into MN by peak heating,
shunting better instability east and mostly out of the area. Still
can't rule out a few strong to severe thunderstorms near the front
this afternoon, again main hazards being large hail and gusty
winds. Ample moisture and potentially training thunderstorms may
also promote heavy rainfall, with latest HREF hinting at amounts
as high as 2-3 inches in local areas.
Rain chances end this evening west to east as the upper trough
continues its journey into Minnesota. Sunday is expected to be
comfortable with highs in the 60s and 70s and a breeze from the
northwest. There may be some scattered afternoon showers with
embedded thunder underneath the upper vort still within Minnesota.
.LONG TERM...(Sunday night through Friday)
Issued at 325 AM CDT Sat Aug 28 2021
Sunday night through Tuesday...Near zonal flow aloft will give way
to riding for the first part of the work week. Weak surface high
pressure moves east and southeasterly winds will pick up ahead of
the next trough. Most of the deterministic runs keep warm air
advection precip to our south and west, but enough of the ensemble
members are a bit more bullish to include some low POPs in our
southern and western counties Monday afternoon and evening. Temps
will see a warming trend back into the 70s to low 80s for highs.
Wednesday through Friday...The upper ridge axis shifts eastward into
the Great Lakes region, with a shortwave trough approaching and flow
becoming southwesterly again by Thursday. There is still a lot of
variation in the exact track of the low and position of boundaries
across the region, but both GEFS and ECMWF M-climate have over 90th
percentiles for QPF for late Wednesday into Thursday. Blended
solution has high POPs going and this seems reasonable at this
point. More uncertain is the strength of the moisture return
and severe potential. Bulk shear will be available with the
trough coming in but too early to tell what kind of CAPE values we
will get. Temps should be a bit cooler on the backside of the system
Thursday into Friday, with highs back in the 60s to low 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 654 AM CDT Sat Aug 28 2021
Lowered CIGs and vsbys to IFR and LIFR are widespread across the
area. This should continue this morning, with some improvement
towards afternoon. Scattered showers and storms are likely around
TAFs this morning into the afternoon (except for KDVL). Some
storms near the SD border into west-central MN could be strong to
severe. See above discussion for further details.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 9 AM CDT this morning for NDZ006>008-
014>016-026-027-054.
MN...None.
UPDATE...CJ
SHORT TERM...CJ
LONG TERM...JR
AVIATION...CJHazardous weather outlook, Aug 28, 4:37 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 437 AM CDT Sat Aug 28 2021 MNZ003-024-027>032-040-NDZ038-039-049-052-053-290945- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 437 AM CDT Sat Aug 28 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Areas of fog will continue before 9 AM CDT, with localized visibility restrictions below 1 mile possible. Isolated strong to severe thunderstorms will remain possible for portions of southeast ND into west-central MN this morning into the early afternoon. Hail up to quarter sized and wind gusts to 60 mph will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 054-290945- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 437 AM CDT Sat Aug 28 2021 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Widespread fog will continue before 9 AM CDT, with lowest visibility restrictions a quarter mile or less, particularly within the Devils Lake basin. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 28, 6:40 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Grand Forks ND 640 AM CDT Sat Aug 28 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ024-028>030-038-039-049- 052-053-281400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 640 AM CDT Sat Aug 28 2021 ...AREAS OF FOG ACROSS SOUTHEAST NORTH DAKOTA INTO NORTHWEST AND WEST CENTRAL MINNESOTA... Areas of fog occasionally reducing visibility to around one- quarter mile have developed across southeast North Dakota into northwest and west-central Minnesota. Travelers are encouraged to be prepared for the possibility of rapidly deteriorating visibility, and to use extra caution at intersections, railroad crossings, and school bus stops. The fog is expected to improve by 9 AM CDT.
Special weather statement, Aug 28, 6:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
659 AM CDT Sat Aug 28 2021
MNZ004-005-007-008-281300-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
659 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of north central
Marshall, southeastern Kittson and southwestern Roseau Counties
through 800 AM CDT...
At 659 AM CDT, Doppler radar was tracking a strong thunderstorm near
Englund, or 34 miles east of Grafton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Englund and Florian around 700 AM CDT.
Karlstad around 715 AM CDT.
Other locations in the path of this storm include Strandquist,
Strathcona and Greenbush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4841 9679 4860 9680 4876 9611 4839 9600
TIME...MOT...LOC 1159Z 260DEG 24KT 4853 9667
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:41 AM CDT | Dense Fog Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 4 more | 11 hr |
| Aug 28, 7:31 AM CDT | Special Weather Statement | FGF | Sargent | 44 min |
| Aug 28, 8:48 AM CDT | Special Weather Statement | FGF | Grand Forks | 57 min |
| Aug 28, 8:11 AM CDT | Special Weather Statement | FGF | Roseau | 49 min |
| Aug 28, 9:01 AM CDT | Special Weather Statement | FGF | Grant | 44 min |
| Aug 28, 9:04 AM CDT | Special Weather Statement | FGF | Roseau | 56 min |
| Aug 28, 9:48 AM CDT | Special Weather Statement | FGF | Grant | 57 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.